IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 959 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (76 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  


  In this article
    References

 Article Access Statistics
    Viewed8025    
    Printed84    
    Emailed3    
    PDF Downloaded128    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
LETTER TO EDITOR
Year : 2004  |  Volume : 70  |  Issue : 1  |  Page : 47
 

Hiccups following steroid oral mini-pulse (OMP) therapy


Department of Skin and STDs, S. N. Medical College and H.S.K Hospital and Research Centre, Bagalkot

Correspondence Address:
Department of Skin and STDs, S. N. Medical College and H.S.K Hospital and Research Centre, Bagalkot
chidumurthy@rediffmail.com



How to cite this article:
Murthy S C, Udagani M M. Hiccups following steroid oral mini-pulse (OMP) therapy . Indian J Dermatol Venereol Leprol 2004;70:47


How to cite this URL:
Murthy S C, Udagani M M. Hiccups following steroid oral mini-pulse (OMP) therapy . Indian J Dermatol Venereol Leprol [serial online] 2004 [cited 2020 May 31];70:47. Available from: http://www.ijdvl.com/text.asp?2004/70/1/47/6823


Sir,
Oral mini-pulse therapy (OMP) with corticosteroids has been successfully used for the treatment of alopecia areata with minimal side effects.[1] Persistent hiccups is a rare complication of oral and intravenous corticosteroid therapy.[2] We report a case who developed hiccups following betamethasone OMP, a side effect that has not been reported earlier.

A 22-year-old man presented with alopecia areata on the scalp of six months' duration. It was progressive both in terms of size and number of lesions. He gave no history of atopy, hypertension or diabetes. He had been intermittently applying various topical corticosteroids and salicylic acid and had been injected intralesional triamcinolone twice, but without any improvement. His routine hematological and biochemical tests and urine analysis were normal.

He was started on 5 mg betamethasone, as a single oral dose after breakfast, on two consecutive days per week. On the second day after consuming the tablets, he reported with persistent hiccups. He was treated with antacids, domperidone 10 mg orally and injection chlorpromazine. The hiccups stopped after two days.

A hiccup is a distinctive sound caused by the contraction of inspiratory muscles terminated abruptly by closure of the glottis. Brief episodes may occur due to gastric distension, a sudden change in temperature, ingestion of alcohol, excess smoking or excitement. Persistent hiccups may be due to a structural lesion or infection of the central nervous system, diaphragmatic irritation, metabolic derangement, vascular lesion, or intra-abdominal infection. Drugs, including barbiturates and sedatives, and general anesthesia may cause hiccups.[3] Hiccups have been reported as a side effect of intravenous dexamethasone cyclophosphamide pulse therapy.[4]

Our patient was started on betamethasone OMP for progressive alopecia areata and subsequently developed hiccups. The sudden intake of a high dose of corticosteroids may have caused gastric irritation and hiccups. It has also been proposed that corticosteroids lower the threshold for synaptic transmission in the mid-brain and directly stimulate the hiccup reflex arc.[2]

Various remedies like swallowing dry granulated sugar or vinegar; sudden pain or fright; pharyngeal irritation; breathing into a closed paper (not plastic) bag; holding the breath and increasing pressure on the diaphragm; sips of iced water; stomach washes; tongue traction; lifting the uvula with a cold spoon; and drugs like antacids, chlorpromazine, haloperidol, metoclopramide, domperidone, quinidine, phenytoin, valproic acid, nifedipine, amitriptyline and baclofen have been advocated in the management of hiccups.[5]

Although a rare adverse effect of corticosteroids, hiccups can be distressing. One should be aware of this complication and its management. 

   References Top

1.Pasricha JS. Kumrah L. Alopecia totalis treated with oral mini-pulse therapy with betamethasone. Indian J Dermatol Venereol Leprol 1996;62:106-9.  Back to cited text no. 1    
2.Dickerman RD, Jaikumar S. The hiccup reflex arc and persistent hiccups with high dose anabolic steroids: Is the brainstem the steroid-responsive locus? Clin Neuropharmacol 2001;24:62-4.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Friedman LS, Isselbacher KJ. Nausea, vomiting and indigestion. In: Fauci AS, Braunwald E, Isselbacher KJ, et al, editors. Harrison's Principles of internal medicine. 14th ed. New York: McGraw-Hill; 1998. p. 231.  Back to cited text no. 3    
4.Kanwar AJ, Kaur S, Dhar S, Ghosh S. Hiccup - a side effect of pulse therapy. Dermatology 1993;187:279.  Back to cited text no. 4  [PUBMED]  
5.Patial RK. Baclofen in the treatment of intractable hiccups. J Assoc Physicians India 2002;50:1312-3.  Back to cited text no. 5  [PUBMED]  

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow